Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 10, 2001, 6:09 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 10, 2001, 6:09 PM EDT (22:09 UTC)
- Expired
- Apr 10, 2001, 7:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Carroll County, VA, City of Galax, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 6:15 PM EDT | Hail 1 | Independence, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 102209 SVRRNK VAC035-077-640-102315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 609 PM EDT TUE APR 10 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GALAX IN VIRGINIA... CARROLL COUNTY IN VIRGINIA... EASTERN GRAYSON COUNTY IN VIRGINIA... * UNTIL 715 PM EDT. * AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FRIES...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 715 PM EDT INCLUDE FRIES... CANA... FANCY GAP... HILLSVILLE... REPORT SEVERE WEATHER TO THE NEARE ST LAW ENFORCEMENT AGENCY. .END 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:00 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Apr 10, 3:00 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 PM EDT TUE APR 10 2001 FOCUS CONTS TO BE ACROSS THE NORTHERN PART OF THE FA WITH ETA AND AVN CONTINUING TO PRODUCE PLENTY OF QPF TNGT AND TMRW. GOOD ISENTROPIC LIFT DEVELOPING OVERNIGHT AS BACKDOOR FRONT PUSHES INTO THE FA. WILL KEEP 50 POPS ACROSS THE NORTH WITH TSTMS TRANSITIONING TO SHOWERS AS MORE STABLE AIRMASS PUSHES IN LATE TNGT...30 POPS IN THE SOUTH. WILL GO SOMEWHAT COOLER THAN MOS FOR TMRW IN THE NE THIRD. IF THERE IS SIGNIFICANT RAIN TNGT IN THE NORTH...LOW CLOUDS AND FOG COULD BE SOCKED IN ALL DAY. WILL KEEP POPS 40S NORTH-30S SOUTH FOR TMRW. WILL LEAVE POPS OUT FOR TMRW NIGHT IN HOPES THAT DEEP MOISTR AND SUPPORT WILL LIFT TO OUR NORTH. CHC POPS MAKE A RETURN THURSDAY DURING THE DAY AS WEAKENING FRONT SLUMPS DOWN ACROSS THE AREA. FCSTID = 9 ROA 57 72 58 84 / 50 40 10 30 LYH 54 70 56 82 / 50 40 10 30 DAN 57 75 60 85 / 40 40 10 30 BLF 60 75 59 76 / 40 30 10 30 LWB 54 72 54 76 / 50 40 10 30 BCB 56 75 56 76 / 40 30 10 30 TNB 58 79 55 78 / 30 30 10 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Apr 10, 12:38 PM EDT, 5 hours 31 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-102300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1238 PM EDT TUE APR 10 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA AND SOUTHWESTERN VIRGINIA THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OHIO VALLEY THIS AFTERNOON...AND MOVE SOUTHEAST INTO PARTS OF THE MID ATLANTIC REGION. CONDITIONS MAY BECOME FAVORABLE FOR SEVERE STORMS. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES...OR IN THE EVENT A WATCH OR WARNING IS ISSUED FOR YOUR AREA. SKYWARN ACTIVATION MAY BE NECESSARY. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 5:30 PM EDT | Flash Flood Warning | RNK | Franklin | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.